What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 23, 2:13 PM MST, 37 minutes earlier.
Area forecast discussion, Aug 23, 2:13 PM MST, 37 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
313 PM MDT Fri Aug 23 2024
.SYNOPSIS...The last day of a monsoon surge will bring the threat
of strong thunderstorms to southern and eastern Utah through this
evening. Meanwhile, high end critical fire weather conditions
continue across western Utah...along with strong, gusty winds.
Another round of strong, gusty winds can be expected across much
of the region Saturday.
&&
.SHORT TERM (Through 12Z Sunday)...The last day of the latest
monsoon surge is on tap today...with a quick decrease in PW values
through the afternoon and evening from west to east. Afternoon
upper air and satellite analysis indicates broad upper level
diffluence across the region. A deep, anomalously strong upper
level trough is nearing the Oregon Coast.
With SBCAPE values nearing 2000 J/kg (or up to 3000 J/kg if you
believe the latest RAP analysis) and deep layer shear on the order
of 45-50kts, the set up is more than sufficient for strong,
organized thunderstorms capable of strong winds and large hail. In
addition, given the anomalously high PW values (on order of
150-200% of normal), stronger storms and/or training cells will be
capable of producing flash flooding.
Not to be out done, the western side of the state is experiencing
very strong winds with wind gusts in excess of 60 mph across the
Tooele Valley and the Great Salt Lake Desert. Strong gusty winds
will continue into Saturday, though valley floors and other lower
elevation areas may see winds decrease substantially for the
overnight period. A high wind warning was issued for the Great
Salt Lake Desert and Tooele and Rush Valleys. Wind advisories
continue for many valleys of the state Saturday.
Given single digit humidities and very strong winds, high end
critical fire weather conditions continue for the western portion
of the state into the evening. Overnight recoveries will be
poor...with another round of high end critical fire weather
conditions Saturday. Red Flag Warnings continue to be in effect.
.LONG TERM (After 12Z Sunday), Issued 331 AM MDT... The period
begins with an anomalously deep trough over the Northern Rockies
and Great Basin. With the trough axis along the Nevada/Utah state
line, enough residual moisture will be present to support a chance
for afternoon showers and thunderstorms over southeast Utah, with
some potential over the Uinta Mountains as well, where snow level
could dip to around 11 thousand feet. With dry air in place over
extreme southwest Utah, some potential will still exist for
critical fire weather conditions, but even 75th percentile winds
remain just below criteria.
Generally dry weather is expected on Monday and Tuesday, as roughly
90 percent of ensemble solutions favor a generally flat ridge over
the Great Basin, with an associated dry westerly flow. The remaining
10 percent suggest a more amplified ridge with some returning mid
level moisture.
Greater uncertainty emerges for Wednesday, and especially Thursday.
Roughly 75 percent of ensemble solutions favor yet another trough
sweeping across the Northern Rockies into the Northern Plains, with
the remaining 25 percent offering a somewhat deeper and slower
solution, with moisture advecting into southern Utah. Given
uncertainty, low chances (20-30 percent)for precipitation over
southern Utah on Wednesday and Thursday seem appropriate.
&&
.AVIATION...KSLC...Drier air moving into the region yields a more
limited convective chance through Friday evening. Further drying
will result in very minimal convective chances Saturday. Biggest
impact at terminal likely with gusty southerly winds. During the
daytime both Friday and Saturday, generally expect sustained
southerly values around 20-30 kts with gusts 30-40 kts or so.
Overnight, gusts may become more periodic, but times where surface
flow relaxes may then yield low level wind shear concern given the
strong winds remaining 1-2+ kft AGL.
.REST OF UTAH AND SOUTHWEST WYOMING...Any lingering convection
gradually expected to wane this evening, with clearer conditions
overnight as drier air continues to move in. Southerly wind gusts at
many locations will persist, though potentially become more periodic
in nature overnight (especially at more sheltered terminals). If so,
will see some possibility for low level wind shear concern given
that low level flow 1-2+ kft AGL will remain quite strong (roughly
30-40 kts or so). Further drying will result in convection becoming
even more isolated Saturday, but strong wind gusts (many terminals
in the 30-40 kt range) will continue during much of the day.
&&
.FIRE WEATHER...A relatively high end period of critical fire
weather conditions will continue through this evening with strong
winds and single digit humidities across western Utah. Poor
overnight recoveries are expected tonight, with an average of
20-30% humidities. Another day of high end critical fire weather
conditions is expected Saturday afternoon and evening, with
widespread gusts in excess of 50-55 mph and humidities in the
single digits to low teens. A cold front will cross the area
Sunday, bringing cooler, almost fall-like temperatures.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until midnight MDT Saturday night for UTZ478-
492-495.
High Wind Warning until 10 PM MDT Saturday for UTZ101-102.
Wind Advisory until 10 PM MDT Saturday for UTZ103-115-122.
Wind Advisory from 11 AM to 10 PM MDT Saturday for UTZ104-105-
119>121-126-129-130.
WY...Red Flag Warning from noon to 9 PM MDT Saturday for WYZ277.
&&
Kruse/Warthen/Barjenbruch
For more information from NOAA's National Weather Service
visit... http://weather.gov/saltlakecityIn the hours before
Special weather statement, Aug 23, 1:26 PM MST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
226 PM MDT Fri Aug 23 2024
UTZ125-128-232100-
South Central Utah UT-Southern Mountains UT-
226 PM MDT Fri Aug 23 2024
...A strong thunderstorm will impact portions of southwestern
Garfield and north central Kane Counties through 300 PM MDT
...
At 225 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles southeast of Henrieville, or 25 miles south of Escalante,
moving northeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern
Garfield and north central Kane Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3731 11171 3742 11181 3759 11159 3741 11138
TIME...MOT...LOC 2025Z 232DEG 16KT 3740 11169
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
JWSpecial weather statement, Aug 23, 2:14 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
314 PM MDT Fri Aug 23 2024
UTZ101-103-104-107-110-232200-
Eastern Box Elder County UT-Northern Wasatch Front UT-
Wasatch Mountains I-80 North UT-Cache Valley/Utah Portion UT-
Great Salt Lake Desert and Mountains UT-
314 PM MDT Fri Aug 23 2024
...A strong thunderstorm will impact portions of northwestern Weber,
central Cache and east central Box Elder Counties through 400 PM MDT
...
At 314 PM MDT, Doppler radar was tracking a strong thunderstorm over
Perry, or near Brigham City, moving northeast at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Logan, Brigham City, Tremonton, Cache, Smithfield, Hyrum, Hooper,
Perry, Wellsville, Willard, Lewiston, Marriott-Slaterville, Bear
River City, Mantua, Corinne, Trenton, Utah State University, Benson,
Peter, and South Willard.
This includes the following highways...
Interstate 15 between mile markers 351 and 377.
US Route 89 between mile markers 459 and 474.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4117 11217 4128 11241 4197 11198 4196 11173
4180 11160
TIME...MOT...LOC 2114Z 208DEG 47KT 4147 11209
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
ADSpecial weather statement, Aug 23, 2:25 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
325 PM MDT Fri Aug 23 2024
UTZ105-106-108-110>113-232215-
Salt Lake Valley UT-Wasatch Back UT-Wasatch Plateau/Book Cliffs UT-
Utah Valley UT-Western Uinta Mountains UT-Wasatch Mountains I-
80 North UT-Wasatch Mountains South of I-80 UT-
325 PM MDT Fri Aug 23 2024
...A strong thunderstorm will impact portions of northwestern
Wasatch, eastern Salt Lake, northwestern Duchesne, south central
Morgan, southwestern Summit and northwestern Utah Counties through
415 PM MDT
...
At 324 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Wasatch Mountain State Park, or 10 miles northeast of
Provo, moving northeast at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Provo, Sandy, Park City, Morgan, Coalville, Heber City, Orem, Lehi,
Draper, Pleasant Grove, Cottonwood Heights, Holladay, American Fork,
Heber, Lindon, Alpine, Summit Park, Kamas, Oakley, and Francis.
This includes the following highways...
Interstate 15 between mile markers 270 and 285.
Interstate 84 between mile markers 105 and 119.
Interstate 80 in Utah between mile markers 129 and 177.
US Route 40 between mile markers 0 and 30.
Utah Route 35 between mile markers 0 and 13.
Mirror Lake Highway between mile markers 0 and 15, near mile marker
17, between mile markers 24 and 29, and between mile markers 31 and
46.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Reservoirs, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4017 11149 4038 11193 4117 11161 4085 11072
TIME...MOT...LOC 2124Z 196DEG 31KT 4038 11153
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
ADSpecial weather statement, Aug 23, 2:37 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
337 PM MDT Fri Aug 23 2024
UTZ125-128-131-232200-
South Central Utah UT-Southern Mountains UT-
Glen Canyon Recreation Area/Lake Powell UT-
337 PM MDT Fri Aug 23 2024
...A strong thunderstorm will impact portions of southwestern
Garfield and north central Kane Counties through 400 PM MDT
...
At 337 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Big Water, or 30 miles northwest of Page, moving
northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern
Garfield and north central Kane Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3715 11181 3726 11194 3762 11161 3743 11130
TIME...MOT...LOC 2137Z 224DEG 22KT 3726 11181
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
JWLocal storm report, Aug 23, 2:47 PM MST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
347 PM MDT Fri Aug 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM Tstm Wnd Gst 2 SW Perry 41.44N 112.06W
08/23/2024 M62 MPH Box Elder UT Mesonet
Mesonet station UTWLD I-15 at Willard POE.
&&
CRK